Alert archive / Wisconsin / Tornado Warnings in 1997

Tornado Warning 5, NWS Duluth, MN

July 16, 1997Sawyer County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jul 16, 1997, 3:28 PM CDT for Sawyer County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 3:28 PM CDT (20:28 UTC)
Expired
Jul 16, 1997, 4:15 PM CDT
In force
47 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Sawyer County, WI

The radar

The Duluth radar (KDLH), 134 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:40 PM CDTThunderstorm Wind 50Radisson, WILarge trees were blown down. Wind speed is estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2708 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 162028 RRA
TORDLH
WIC113-162115-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
328 PM CDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  415 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST WISCONSIN
 
   ...SAWYER COUNTY
 
AT 325 PM CDT...SAWYER COUNTY SHERIFF REPORTED SEVERAL FUNNEL CLOUDS
4 MILES NORTH OF COURDERAY. THE STORM IS MOVING SOUTHEAST AT 20 MPH.
 
COMMUNITIES THAT WILL BE AFFECTED BY THIS STORM INCLUDE RADISSON...
OJIBWA...AND WINTER.
 
 
IN A TORNADO...THE SAFEST PLACE IS A BASEMENT.  GET UNDER A WORKBENCH
OR PIECE OF STURDY FURNITURE.  IF NO BASEMENT IS AVAILABLE...SEEK
SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.
USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY.  AVOID
WINDOWS.
 
WJC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:35 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 16, 2:35 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT WED JUL 16 1997

PROBLEM OVERNIGHT WILL BE THUNDERSTORMS.

CONVECTION FIRED IN NORTHWEST WISCONSIN EARLIER THIS AFTERNOON
ALONG A WEAK SFC BOUNDARY AND WAS AIDED BY A VORT TAIL THAT
HAS SINCE MOVED EAST. THERE ALSO APPEARS TO BE A DEWPOINT BOUNDARY IN
NORTHWEST WISCONSIN. AIR AT THE SFC IS QUITE JUICY WITH DEWPOINTS
IN THE LOWER 60S IN NORTHERN MINNESOTA AND IN THE LOWER 70S IN
NORTHWEST WI.

MOST OF CONVECTION AS MOVED OUT OF THE AREA BUT ETA SHOWS CONFLUENT
FLOW FROM THE SURFACE TO H7 FROM CENTRAL NORTH DAKOTA INTO CENTRAL
MINNESOTA. THIS ACTING TO TIGHTEN TEMPERATURE GRADIENT AND IS
RESULTING IN FROTOGENESIS. FEEL NORTHWEST CWA...INL...CDD...WILL
SEE A CHANCE FOR THUNDERSTORMS THROUGH ABOUT MIDNIGHT...WITH A BETTER
CHANCE ACROSS NW WI AND FM BRD TO HINCKLEY. A H5 VORT MAX WILL
MOVE SOUTHEAST ACROSS MINNESOTA TONIGHT AIDING IN CONVECTION.
NORTHWEST WISCONSIN S6HOULD ALSO HAVE OLD CONVECTIVE BOUNDARIES
AROUND FROM EARLIER CONVECTION TO INCREASE THEIR CHANCES.

AS FOR TEMPERATURES...FWC GUIDANCE LOOKS PRETTY GOOD EXCEPT I
THINK INL AND ARROWHEAD WILL BE AROUND 60.

MELDE

In the hours before

Local storm report, Jul 16, 3:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DULUTH MN
307 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 AM    5 S GORDON                WI   1.50 INCH HAIL
07/16/97   DOUGLAS

1115 AM    GLIDDEN                   WI   0.75 INCH HAIL
07/16/97   ASHLAND

1215 PM    20 NE PARK FALLS          WI   0.75 INCH HAIL
07/16/97   IRON

EJS
Local storm report, Jul 16, 3:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DULUTH MN
307 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 AM    5 S GORDON                WI   1.50 INCH HAIL
07/16/97   DOUGLAS

1115 AM    GLIDDEN                   WI   0.75 INCH HAIL
07/16/97   ASHLAND

1215 PM    20 NE PARK FALLS          WI   0.75 INCH HAIL
07/16/97   IRON

EJS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:25 AM CDTSevere Thunderstorm WarningDLHDouglas, Washburn35 min
Jul 16, 10:27 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield63 min
Jul 16, 11:05 AM CDTSevere Thunderstorm WarningDLHDouglas55 min
Jul 16, 11:26 AM CDTSevere Thunderstorm WarningDLHAshland, Iron49 min
Jul 16, 12:18 PM CDTSevere Thunderstorm WarningDLHIron57 min
Jul 16, 2:43 PM CDTSevere Thunderstorm WarningDLHSawyer62 min
Jul 16, 3:00 PM CDTSevere Thunderstorm WarningDLHPrice60 min
Jul 16, 3:57 PM CDTSevere Thunderstorm WarningDLHPrice63 min

Nearby

Tornado Warnings in Wisconsin, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.